Mordell–Weil ranks of families of elliptic curves associated to Pythagorean triples

Volume 160 / 2013

Bartosz Naskręcki Acta Arithmetica 160 (2013), 159-183 MSC: Primary 14H52; Secondary 11G05, 11D25, 11D45. DOI: 10.4064/aa160-2-5

Abstract

We study the family of elliptic curves $y^2=x(x-a^2)(x-b^2)$ parametrized by Pythagorean triples $(a,b,c)$. We prove that for a generic triple the lower bound of the rank of the Mordell–Weil group over $\mathbb {Q}$ is $1$, and for some explicitly given infinite family the rank is $2$. To each family we attach an elliptic surface fibered over the projective line. We show that the lower bounds for the rank are optimal, in the sense that for each generic fiber of such an elliptic surface its corresponding Mordell–Weil group over the function field $\mathbb {Q}(t)$ has rank $1$ or $2$, respectively. In order to prove this, we compute the characteristic polynomials of the Frobenius automorphisms acting on the second $\ell $-adic cohomology groups attached to elliptic surfaces of Kodaira dimensions $0$ and $1$.

Authors

  • Bartosz NaskręckiFaculty of Mathematics and Computer Science
    Adam Mickiewicz University
    61-614 Poznań, Poland
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image